South Dakota, 2019

Flood in South Dakota, August 2 to 4, 2019

August 2 to 4, 2019 · NWS ABR · 1 event in 1 county or zone

3 feet late in the evening. The creek then went back below flood stage on August 4th in the morning hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABR wrote it up.

Heavy rain caused the Mud Creek near Rauville to go quickly above the flood stage of 9 feet on August 2nd in the late afternoon rising to 10.3 feet late in the evening. The creek then went back below flood stage on August 4th in the morning hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Aug 2, 7:53 PM CST, 1 hour 22 minutes earlier.

Area forecast discussion, Aug 2, 7:53 PM CST, 1 hour 22 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Aberdeen SD
853 PM CDT Fri Aug 2 2019

.UPDATE...
Issued at 853 PM CDT Fri Aug 2 2019

Some showers starting to bubble up on radar this evening. Will see
if this trend continues. Already have in some chances for these
showers. May have to make more adjustments to pops yet this
evening if this trend continues. Otherwise, added in some patchy
fog for later tonight with light winds and high dew points.

UPDATE Issued at 658 PM CDT Fri Aug 2 2019

00z aviation discussion updated below.

&&

.SHORT TERM...(This Evening through Saturday Night)
Issued at 256 PM CDT Fri Aug 2 2019

Steady rain continues to push south and exit this cwa this
afternoon. More shortwave activity will ride along the upper ridge
through early Saturday morning. A broad sfc low will also remain
over the northern Plains during this time period. Some of the hi-res
models are translating this added energy to additional showers and
thunderstorms from the James Valley to the Missouri River.

Areas that see a break from the stratus tonight could have fog
development toward morning, especially east of Aberdeen where
daytime rain totals were highest. Low level moisture will remain
abundant with southeast sfc flow in place through Saturday night.
Temperatures will stay on the cool side due to the clouds and sfc
flow with highs topping out in the lower 80s on Saturday.

.LONG TERM...(Sunday through Friday)
Issued at 256 PM CDT Fri Aug 2 2019

A ridge of high pressure at the surface and aloft be in control of
our weather conditions on Sunday. But, it will quickly be replaced
by an incoming wave by Sunday night that will return precip chances
to the CWA. At the surface, a cold front is progged to track through
the forecast area late Sunday into early Monday. This combined with
some shortwave energy and decent instability/shear should give the
area a good chance for showers and thunderstorm. After that system
passes by Monday night, we should be quiet in terms of precip
chances from Tuesday through Wednesday as surface high pressure
takes hold. A northwest upper flow pattern will be in place by the
middle of next week with some shortwave energy passing through.
Periodic chances for showers and thunderstorms will return by mid to
late next week.

Temperature trends through the period will feature above normal
readings on Sunday with a return to normal or slightly below normal
the remainder of the week. Highs will approach 90 degrees on Sunday
with upper 70s to low 80s expected to follow the rest of the period.

&&

.AVIATION...(For the 00Z TAFS through 00Z Saturday Evening)
Issued at 658 PM CDT Fri Aug 2 2019

MVFR/IFR ceilings along with some possible fog are expected tonight
for most all airports with ATY possibly only having some fog. On
Saturday, expect the ceilings/fog to rise/break up for most
locations with conditions becoming VFR.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
&&

UPDATE...Mohr
SHORT TERM...Wise
LONG TERM...Vipond
AVIATION...Mohr
Hazardous weather outlook, Aug 2, 4:19 AM CST, 16 hours 56 minutes before
Hazardous Weather Outlook
National Weather Service Aberdeen SD
519 AM CDT Fri Aug 2 2019

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-031030-
Traverse-Big Stone-Corson-Campbell-McPherson-Brown-Marshall-Roberts-
Walworth-Edmunds-Day-Dewey-Potter-Faulk-Spink-Clark-Codington-Grant-
Hamlin-Deuel-Stanley-Sully-Hughes-Hyde-Hand-Jones-Lyman-Buffalo-
519 AM CDT Fri Aug 2 2019 /419 AM MDT Fri Aug 2 2019/

This Hazardous Weather Outlook is for west central Minnesota,
central South Dakota, north central South Dakota and northeast
South Dakota.

.DAY ONE...Today and tonight.

Scattered thunderstorms will be possible today into this evening.
Lightning and locally heavy rainfall will be the main threats.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

SD

In the hours before

Local storm report, Aug 2, 4:55 PM CST, 4 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE ABERDEEN SD
555 PM CDT FRI AUG 2 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     HEAVY RAIN       8 S VAYLAND             44.37N 98.80W
08/02/2019  M8.00 INCH       HAND               SD   PUBLIC

            UPDATES PREVIOUS HEAVY RAIN REPORT FROM 8 S
            VAYLAND. PUBLIC REPORT RELAYED VIA THE EM.

0500 PM     HEAVY RAIN       2 W IONA                43.54N 99.47W
08/02/2019  M7.50 INCH       LYMAN              SD   PUBLIC

            RELAYED VIA SOCIAL MEDIA. FELL IN UNDER 3
            HOURS.

1151 AM     HEAVY RAIN       3 W BURDETTE            44.71N 98.87W
08/02/2019  E6.00 INCH       HAND               SD   PUBLIC

1031 AM     HEAVY RAIN       5 ENE BRISTOL           45.38N 97.66W
08/02/2019  M5.50 INCH       DAY                SD   PUBLIC

            10 HOUR TOTAL. STILL RAINING.

0330 PM     HEAVY RAIN       9 SSE SPINK COLONY      44.64N 98.20W
08/02/2019  M5.40 INCH       SPINK              SD   PUBLIC

            RELAYED VIA SOCIAL MEDIA.

1153 AM     HEAVY RAIN       5 WNW BURDETTE          44.74N 98.90W
08/02/2019  M5.35 INCH       HAND               SD   PUBLIC

            UPDATED RAINFALL TOTAL FOR THIS LOCATION.

0200 PM     HEAVY RAIN       5 WNW SOUTH SHORE       45.14N 97.02W
08/02/2019  M5.10 INCH       CODINGTON          SD   PUBLIC

0307 PM     HEAVY RAIN       8 E SPOTTSWOOD          44.63N 98.34W
08/02/2019  E5.05 INCH       SPINK              SD   PUBLIC

            RELAYED VIA SOCIAL MEDIA.

1044 AM     HEAVY RAIN       5 WNW BURDETTE          44.74N 98.90W
08/02/2019  M5.04 INCH       HAND               SD   PUBLIC

            REPORT AS OF 10:44 AM. STILL RAINING.

0930 AM     HEAVY RAIN       2 NNW BURDETTE          44.74N 98.83W
08/02/2019  M4.60 INCH       HAND               SD   PUBLIC

            REPORT AS OF 9:30 AM, STILL RAINING.

0830 AM     HEAVY RAIN       HECLA                   45.88N 98.15W
08/02/2019  M4.50 INCH       BROWN              SD   EMERGENCY MNGR

            10 HOUR RAINFALL TOTAL.

0150 PM     HEAVY RAIN       OACOMA                  43.80N 99.38W
08/02/2019  M3.25 INCH       LYMAN              SD   PUBLIC

0550 PM     HEAVY RAIN       7 WNW SOUTH SHORE       45.16N 97.06W
08/02/2019  M3.00 INCH       GRANT              SD   CO-OP OBSERVER

0750 AM     HEAVY RAIN       3 WSW ROSLYN            45.47N 97.55W
08/02/2019  M2.80 INCH       DAY                SD   PUBLIC

            RAINFALL SINCE ABOUT 4 AM CDT. HAVE HAD SOME
            WATER IN BASEMENT.

1000 AM     HEAVY RAIN       7 SSE WEBSTER           45.26N 97.45W
08/02/2019  M2.51 INCH       DAY                SD   TRAINED SPOTTER

            STILL RAINING.

1200 PM     HEAVY RAIN       4 E WATERTOWN           44.92N 97.09W
08/02/2019  M2.50 INCH       CODINGTON          SD   PUBLIC

            12 HOUR TOTAL. STILL RAINING.

0700 AM     HEAVY RAIN       1 SW KIDDER             45.88N 97.72W
08/02/2019  M2.49 INCH       MARSHALL           SD   COCORAHS

0700 AM     HEAVY RAIN       4 SE LAKE CITY          45.68N 97.35W
08/02/2019  M2.17 INCH       MARSHALL           SD   COCORAHS

            COCORAHS STATION SD-MR-13 LAKE CITY 4 SE.

0310 PM     HEAVY RAIN       3 E WATERTOWN           44.91N 97.10W
08/02/2019  M2.16 INCH       CODINGTON          SD   BROADCAST MEDIA

            RELAYED VIA SOCIAL MEDIA.

1200 PM     HEAVY RAIN       1 S CHELSEA             45.15N 98.74W
08/02/2019  M2.15 INCH       FAULK              SD   PUBLIC

            STILL RAINING.

0800 AM     HEAVY RAIN       1 WSW WEBSTER           45.33N 97.53W
08/02/2019  M2.10 INCH       DAY                SD   CO-OP OBSERVER

0700 AM     HEAVY RAIN       8 ENE HECLA             45.92N 98.00W
08/02/2019  M2.07 INCH       BROWN              SD   CO-OP OBSERVER

            CO-OP OBSERVER STATION BRTS2 HECLA 5 NE.

1030 AM     HEAVY RAIN       4 E BURDETTE            44.71N 98.73W
08/02/2019  M2.00 INCH       HAND               SD   PUBLIC

            STILL RAINING.

1115 AM     HEAVY RAIN       1 WNW LAKE CITY         45.73N 97.43W
08/02/2019  M1.97 INCH       MARSHALL           SD   TRAINED SPOTTER

            12 HOUR TOTAL. STILL RAINING.

0800 AM     HEAVY RAIN       3 W RAUVILLE            44.98N 97.14W
08/02/2019  M1.78 INCH       CODINGTON          SD   CO-OP OBSERVER

            CO-OP OBSERVER STATION RALS2 RAUVILLE 2 W.

0700 AM     HEAVY RAIN       BRITTON                 45.78N 97.75W
08/02/2019  M1.50 INCH       MARSHALL           SD   CO-OP OBSERVER

            CO-OP OBSERVER STATION BRIS2 BRITTON.

0700 AM     HEAVY RAIN       7 WNW HECLA             45.92N 98.29W
08/02/2019  M1.30 INCH       BROWN              SD   COCORAHS

            COCORAHS STATION SD-BR-4 HECLA 7 WNW.

0700 AM     HEAVY RAIN       COLUMBIA                45.61N 98.31W
08/02/2019  M1.30 INCH       BROWN              SD   EMERGENCY MNGR

1200 PM     HEAVY RAIN       ANDOVER                 45.41N 97.90W
08/02/2019  M1.08 INCH       DAY                SD   CO-OP OBSERVER

0330 PM     HEAVY RAIN       4 S GARDEN CITY         44.90N 97.58W
08/02/2019  M1.04 INCH       CLARK              SD   CO-OP OBSERVER

1220 PM     FLOOD            6 WNW SOUTH SHORE       45.13N 97.04W
08/02/2019                   CODINGTON          SD   PUBLIC

            COUNTY AND TOWNSHIP ROADS HAVE WATER RUNNING
            OVER THEM DUE TO HEAVY RAIN.

1152 AM     FLOOD            3 W BURDETTE            44.71N 98.87W
08/02/2019                   HAND               SD   PUBLIC

            WATER OVER COUNTY AND TOWNSHIP ROADS, 6.0
            INCHES OF RAIN REPORTED.

0732 AM     FLOOD            WEBSTER                 45.34N 97.52W
08/02/2019                   DAY                SD   LAW ENFORCEMENT

            WATER OVER SEVERAL AREA ROADWAYS.

&&
Local storm report, Aug 2, 5:23 PM CST, 3 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
623 PM CDT FRI AUG 2 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0521 PM     HEAVY RAIN       COLUMBIA                45.61N 98.31W
08/02/2019  M1.70 INCH       BROWN              SD   EMERGENCY MNGR

&&

RL
Local storm report, Aug 2, 5:51 PM CST, 3 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
651 PM CDT FRI AUG 2 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     HEAVY RAIN       ROY LAKE STATE PARK     45.71N 97.44W
08/02/2019  M3.05 INCH       MARSHALL           SD   CO-OP OBSERVER

&&

RL
Local storm report, Aug 2, 5:52 PM CST, 3 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
652 PM CDT FRI AUG 2 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0651 PM     HEAVY RAIN       SISSETON                45.66N 97.05W
08/02/2019  M1.16 INCH       ROBERTS            SD   ASOS

&&

RL
Local storm report, Aug 2, 7:28 PM CST, 1 hour 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
828 PM CDT FRI AUG 2 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0825 PM     HEAVY RAIN       1 N KIDDER              45.90N 97.71W
08/02/2019  M2.21 INCH       MARSHALL           SD   CO-OP OBSERVER

&&

RL
Local storm report, Aug 2, 7:50 PM CST, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE ABERDEEN SD
850 PM CDT FRI AUG 2 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     HEAVY RAIN       8 S VAYLAND             44.37N 98.80W
08/02/2019  M8.00 INCH       HAND               SD   PUBLIC

            UPDATES PREVIOUS HEAVY RAIN REPORT FROM 8 S
            VAYLAND. PUBLIC REPORT RELAYED VIA THE EM.

0500 PM     HEAVY RAIN       2 W IONA                43.54N 99.47W
08/02/2019  M7.50 INCH       LYMAN              SD   PUBLIC

            RELAYED VIA SOCIAL MEDIA. FELL IN UNDER 3
            HOURS.

1151 AM     HEAVY RAIN       3 W BURDETTE            44.71N 98.87W
08/02/2019  E6.00 INCH       HAND               SD   PUBLIC

1031 AM     HEAVY RAIN       5 ENE BRISTOL           45.38N 97.66W
08/02/2019  M5.50 INCH       DAY                SD   PUBLIC

            10 HOUR TOTAL. STILL RAINING.

0330 PM     HEAVY RAIN       9 SSE SPINK COLONY      44.64N 98.20W
08/02/2019  M5.40 INCH       SPINK              SD   PUBLIC

            RELAYED VIA SOCIAL MEDIA.

1153 AM     HEAVY RAIN       5 WNW BURDETTE          44.74N 98.90W
08/02/2019  M5.35 INCH       HAND               SD   PUBLIC

            UPDATED RAINFALL TOTAL FOR THIS LOCATION.

0200 PM     HEAVY RAIN       5 WNW SOUTH SHORE       45.14N 97.02W
08/02/2019  M5.10 INCH       CODINGTON          SD   PUBLIC

0307 PM     HEAVY RAIN       8 E SPOTTSWOOD          44.63N 98.34W
08/02/2019  E5.05 INCH       SPINK              SD   PUBLIC

            RELAYED VIA SOCIAL MEDIA.

1044 AM     HEAVY RAIN       5 WNW BURDETTE          44.74N 98.90W
08/02/2019  M5.04 INCH       HAND               SD   PUBLIC

            REPORT AS OF 10:44 AM. STILL RAINING.

0930 AM     HEAVY RAIN       2 NNW BURDETTE          44.74N 98.83W
08/02/2019  M4.60 INCH       HAND               SD   PUBLIC

            REPORT AS OF 9:30 AM, STILL RAINING.

0830 AM     HEAVY RAIN       HECLA                   45.88N 98.15W
08/02/2019  M4.50 INCH       BROWN              SD   EMERGENCY MNGR

            10 HOUR RAINFALL TOTAL.

0150 PM     HEAVY RAIN       OACOMA                  43.80N 99.38W
08/02/2019  M3.25 INCH       LYMAN              SD   PUBLIC

0600 PM     HEAVY RAIN       ROY LAKE STATE PARK     45.71N 97.44W
08/02/2019  M3.05 INCH       MARSHALL           SD   CO-OP OBSERVER

0550 PM     HEAVY RAIN       7 WNW SOUTH SHORE       45.16N 97.06W
08/02/2019  M3.00 INCH       GRANT              SD   CO-OP OBSERVER

0750 AM     HEAVY RAIN       3 WSW ROSLYN            45.47N 97.55W
08/02/2019  M2.80 INCH       DAY                SD   PUBLIC

            RAINFALL SINCE ABOUT 4 AM CDT. HAVE HAD SOME
            WATER IN BASEMENT.

1000 AM     HEAVY RAIN       7 SSE WEBSTER           45.26N 97.45W
08/02/2019  M2.51 INCH       DAY                SD   TRAINED SPOTTER

            STILL RAINING.

1200 PM     HEAVY RAIN       4 E WATERTOWN           44.92N 97.09W
08/02/2019  M2.50 INCH       CODINGTON          SD   PUBLIC

            12 HOUR TOTAL. STILL RAINING.

0700 AM     HEAVY RAIN       1 SW KIDDER             45.88N 97.72W
08/02/2019  M2.49 INCH       MARSHALL           SD   COCORAHS

0825 PM     HEAVY RAIN       1 N KIDDER              45.90N 97.71W
08/02/2019  M2.21 INCH       MARSHALL           SD   CO-OP OBSERVER

0700 AM     HEAVY RAIN       4 SE LAKE CITY          45.68N 97.35W
08/02/2019  M2.17 INCH       MARSHALL           SD   COCORAHS

            COCORAHS STATION SD-MR-13 LAKE CITY 4 SE.

0310 PM     HEAVY RAIN       3 E WATERTOWN           44.91N 97.10W
08/02/2019  M2.16 INCH       CODINGTON          SD   BROADCAST MEDIA

            RELAYED VIA SOCIAL MEDIA.

1200 PM     HEAVY RAIN       1 S CHELSEA             45.15N 98.74W
08/02/2019  M2.15 INCH       FAULK              SD   PUBLIC

            STILL RAINING.

0800 AM     HEAVY RAIN       1 WSW WEBSTER           45.33N 97.53W
08/02/2019  M2.10 INCH       DAY                SD   CO-OP OBSERVER

0700 AM     HEAVY RAIN       8 ENE HECLA             45.92N 98.00W
08/02/2019  M2.07 INCH       BROWN              SD   CO-OP OBSERVER

            CO-OP OBSERVER STATION BRTS2 HECLA 5 NE.

1030 AM     HEAVY RAIN       4 E BURDETTE            44.71N 98.73W
08/02/2019  M2.00 INCH       HAND               SD   PUBLIC

            STILL RAINING.

1115 AM     HEAVY RAIN       1 WNW LAKE CITY         45.73N 97.43W
08/02/2019  M1.97 INCH       MARSHALL           SD   TRAINED SPOTTER

            12 HOUR TOTAL. STILL RAINING.

0800 AM     HEAVY RAIN       3 W RAUVILLE            44.98N 97.14W
08/02/2019  M1.78 INCH       CODINGTON          SD   CO-OP OBSERVER

            CO-OP OBSERVER STATION RALS2 RAUVILLE 2 W.

0521 PM     HEAVY RAIN       COLUMBIA                45.61N 98.31W
08/02/2019  M1.70 INCH       BROWN              SD   EMERGENCY MNGR

0700 AM     HEAVY RAIN       BRITTON                 45.78N 97.75W
08/02/2019  M1.50 INCH       MARSHALL           SD   CO-OP OBSERVER

            CO-OP OBSERVER STATION BRIS2 BRITTON.

0700 AM     HEAVY RAIN       7 WNW HECLA             45.92N 98.29W
08/02/2019  M1.30 INCH       BROWN              SD   COCORAHS

            COCORAHS STATION SD-BR-4 HECLA 7 WNW.

0700 AM     HEAVY RAIN       COLUMBIA                45.61N 98.31W
08/02/2019  M1.30 INCH       BROWN              SD   EMERGENCY MNGR

0650 PM     HEAVY RAIN       WATERTOWN               44.91N 97.17W
08/02/2019  M1.18 INCH       CODINGTON          SD   ASOS

0651 PM     HEAVY RAIN       SISSETON                45.66N 97.05W
08/02/2019  M1.16 INCH       ROBERTS            SD   ASOS

1200 PM     HEAVY RAIN       ANDOVER                 45.41N 97.90W
08/02/2019  M1.08 INCH       DAY                SD   CO-OP OBSERVER

0330 PM     HEAVY RAIN       4 S GARDEN CITY         44.90N 97.58W
08/02/2019  M1.04 INCH       CLARK              SD   CO-OP OBSERVER

&&

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Codington

When
August 2, 9:15 PM CST to August 4, 6:30 AM CST
Where
Codington County, 2.36 mi NW of Rauville to 2.26 mi NW of Rauville
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
45.005, -97.112

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2019Every state in 2019This day in weather historyWarnings in South Dakota, August 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 850715.